Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Albuquerque, NM

June 7, 2018Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2018, 4:27 PM MDT for Union County, New Mexico. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2018, 4:27 PM MDT (22:27 UTC)
Expired
Jun 7, 2018, 5:15 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 4:54 PM MDTHAIL 0.75Capulin, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS55 KABQ 072227
SVRABQ
NMC059-072315-
/O.NEW.KABQ.SV.W.0112.180607T2227Z-180607T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
427 PM MDT THU JUN 7 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Union County in northeastern New Mexico...

* Until 515 PM MDT.

* At 427 PM MDT, a severe thunderstorm was located over Des Moines,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Des Moines, Grenville, Mount Dora and Capulin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3674 10401 3692 10380 3670 10329 3637 10362
TIME...MOT...LOC 2227Z 318DEG 23KT 3675 10382 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
305 
WWUS55 KABQ 072257
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
457 PM MDT THU JUN 7 2018

NMC059-072315-
/O.CON.KABQ.SV.W.0112.000000T0000Z-180607T2315Z/
Union-
457 PM MDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN UNION COUNTY...

At 457 PM MDT, a severe thunderstorm was located near Capulin, or
near Des Moines, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Des Moines, Grenville and Capulin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3674 10401 3684 10389 3666 10350 3644 10370
TIME...MOT...LOC 2257Z 300DEG 3KT 3669 10392 

HAIL...1.00IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:05 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 3:05 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Thu Jun 7 2018

.SYNOPSIS...
Virga showers and dry thunderstorms will remain possible across
portions of central and western New Mexico through Friday. Moisture
will increase on Saturday and thunderstorm coverage will increase as
a result. A mix of wet and dry thunderstorms will remain possible
across the west and far north, however. Drier air will return for
Sunday and Monday, significantly limiting thunderstorm potential, but
storm chances will increase later in the week. Otherwise,
temperatures will remain at or above normal through early next week.

&&

.DISCUSSION...
Virga and/or a few dry thunderstorms will be possible through the
evening across southwest portions of the area where Tds persist in
the teens to mid 20s. A weak boundary shifting into the northeast
this morning, increasing Tds behind it. A few storms will remain
possible in this area through the evening as well.

The upper level high will continue to build on Friday, and
temperatures will warm another degree or two as a result. The high
looks to become more centered over southeast NM Friday before
shifting back eastward on Saturday allowing the moisture pooled to
our south to advance northward. Therefore, after another meager day
in terms of convection on Friday, with dry thunderstorms possible
again across much of central and western NM, Saturday should see more
fruitful convection, in terms of precipitation. PWATs increase to
between 0.75 and 1.00 across much of central and eastern NM, though
across the west and far north, a mix of wet and dry storms are
expected. Favored areas for storms look to be along and just east or
northeast of the high terrain. Gusty and erratic winds will be
possible both days.

It still looks as the high will be shunted southward on Sunday, and
westerly flow aloft will bring in much drier air. This will keep
precip chances near nil for Sunday and Monday.

Models diverge mid week regarding the strength of the upper high,
and how much moisture seepage there will be from the south. For now,
have some modest increase in PoPs for Tuesday and a more substantial
increase on Wednesday and Thursday as most models have the high
shifting east by this time.

34

&&

.FIRE WEATHER...
A ridge of high pressure will remain near the NM/TX through Friday
keeping significant convection from firing. There will be spotty
showers and thunderstorms though, mainly across southern and eastern
areas. There will be little or no rain, however. Temperatures will
remain above normal with minimum relative humidities in the single
digits and teens. Nighttime recoveries will be good in the east and
fair to poor in the west. Winds will keep critical fire weather
conditions at bay.

The ridge of high pressure will shift a little east Saturday and
allow some moisture increase into NM. In fact, Precipitable water
values climb to between 0.75 to 1.00 inch across southern and
eastern areas, back to around ABQ. This will result in an increase
in showers and thunderstorms. Storms west of the Rio Grande Valley
though may be mostly dry, with the potential for LALs of 6. High
temperatures will be a little lower and humidities higher Saturday.

The high will build right back over NM Sunday and Monday, with
mostly dry and hot conditions returning. The high then shifts east
again for the remainder of next week. A decent moisture increase is
forecast for Tuesday through Friday with a fairly robust crop of
showers and thunderstorms possible each afternoon and evening. PW's
are forecast to be around 1.00 inch over a large area. Hopefully
this is a sneak peak or prelude to the monsoon season!

CHJ

&&

.AVIATION...
18Z TAF CYCLE
There will be isolated showers and thunderstorms mainly across
southern and east parts of the forecast area this afternoon. Dry and
hybrid wet/dry microbursts are expected near thunderstorms and/or
virga showers with erratic wind gusts up to 45 kt. Due to the hot
temperatures, density altitude will be an important consideration for
operations near complex terrain today. A similar day expected Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  92  52  92 /   0   0   0   5
Dulce...........................  45  86  46  86 /   0   5   5  10
Cuba............................  53  86  53  85 /   0  10  10  20
Gallup..........................  42  89  46  89 /   0   5   5  10
El Morro........................  46  85  48  83 /   5  10  10  30
Grants..........................  46  88  48  86 /   5  10  10  20
Quemado.........................  51  85  52  83 /  10  10  10  20
Glenwood........................  57  93  62  93 /   0   5   5  20
Chama...........................  39  81  40  80 /   0   5   5  10
Los Alamos......................  62  86  60  84 /   0  10  10  20
Pecos...........................  59  86  59  85 /   5  10  10  20
Cerro/Questa....................  49  83  49  82 /   0  10   5  10
Red River.......................  42  73  42  74 /   0  10  10  20
Angel Fire......................  33  79  34  77 /   5  10  10  20
Taos............................  44  88  44  87 /   0   5   5  20
Mora............................  51  84  50  83 /   5  10  10  30
Espanola........................  57  92  57  90 /   0   5   5  10
Santa Fe........................  58  88  59  86 /   5  10  10  20
Santa Fe Airport................  54  91  55  89 /   0  10   5  20
Albuquerque Foothills...........  61  93  61  91 /   5  10  10  10
Albuquerque Heights.............  64  94  63  92 /   5  10   5  10
Albuquerque Valley..............  59  95  58  94 /   5  10   5  10
Albuquerque West Mesa...........  61  94  61  93 /   5  10   5  10
Los Lunas.......................  53  95  53  94 /  10   5   5  10
Rio Rancho......................  61  95  61  93 /   5  10  10  10
Socorro.........................  63  97  64  96 /  10  10   5  10
Sandia Park/Cedar Crest.........  58  87  57  86 /   5  10  10  20
Tijeras.........................  58  90  57  89 /   5  10  10  20
Moriarty/Estancia...............  48  92  50  90 /   5  10  10  20
Clines Corners..................  54  88  56  86 /   5  10  10  30
Gran Quivira....................  58  90  60  89 /   5  10  10  20
Carrizozo.......................  61  93  63  89 /  10  10  10  30
Ruidoso.........................  57  86  59  83 /  10  30  20  40
Capulin.........................  51  89  52  87 /  20  10  10  30
Raton...........................  48  93  51  91 /  10  10  10  20
Springer........................  49  93  49  91 /  10  10  10  20
Las Vegas.......................  54  90  53  87 /   5  10  10  30
Clayton.........................  59  95  62  93 /  10  10  10  20
Roy.............................  55  93  57  90 /   5  10  10  30
Conchas.........................  61  99  63  97 /   5  10   5  20
Santa Rosa......................  63  98  65  95 /   5  10   5  20
Tucumcari.......................  66 102  67  99 /  10  10  10  10
Clovis..........................  64  96  63  93 /  10  20  20   5
Portales........................  65  98  64  95 /  10  20  20  10
Fort Sumner.....................  63 100  63  97 /   5  10   5  10
Roswell.........................  67 102  67  99 /  10  10  10  10
Picacho.........................  65  94  64  90 /  10  20  10  20
Elk.............................  61  90  60  87 /  10  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

34
Hazardous weather outlook, Jun 7, 3:30 AM MDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Thu Jun 7 2018

NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Thu Jun 7 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Jun 7, 4:14 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
414 PM MDT THU JUN 7 2018

NMZ527-530-072245-
Union County-Raton Ridge/Johnson Mesa-
414 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EASTERN
COLFAX COUNTIES UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or near Des Moines, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Des Moines, Folsom, Grenville and Mount Dora.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3679 10330 3641 10355 3681 10406 3700 10391
      3700 10381
TIME...MOT...LOC 2213Z 285DEG 14KT 3686 10385

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:14 PM MDTSpecial Weather StatementABQUnion31 min
Jun 7, 5:12 PM MDTSevere Thunderstorm WarningABQColfax, Union48 min
Jun 7, 5:52 PM MDTSevere Thunderstorm WarningABQHarding, Union68 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.